Alert archive / Kentucky / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 1, NWS Jackson, KY

February 7, 20194 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Feb 7, 2019, 5:46 AM EST for 4 counties in Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 7, 2019, 5:46 AM EST (10:46 UTC)
Expired
Feb 7, 2019, 6:15 AM EST
In force
29 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, KY, Laurel County, KY, Pulaski County, KY, Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 89 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 10.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 7, 5:16 AM EST, 30 minutes earlier.

Area forecast discussion, Feb 7, 5:16 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
516 AM EST Thu Feb 7 2019

.SHORT TERM...(Today through Friday)
Issued at 423 AM EST THU FEB 7 2019

Locally heavy rainfall, and the potential for flooding, will again
be the forecast issues in the short term. Locally heavy rain will
be possible across the area through late this morning, as an area
of showers, and perhaps a few thunderstorms, move across eastern
Kentucky. The flood watch was left in place through noon today to
address any potential flooding issues. Another round of heavy
rainfall will be possible tonight, as a line of potent rain
showers moves across the area ahead of a quickly advancing cold
front. These showers should be out of the area by early Friday
morning once the cold front has moved east of the area. After
that, a ridge of high pressure will settle over the region,
bringing dry but cooler weather to eastern Kentucky to end the
week.

.LONG TERM...(Friday night through Wednesday)
Issued at 516 AM EST THU FEB 7 2019

Troughing will rule across the West through early next week, with
the subtropical ridge that has been steadfast across the
Southeast, gradually relenting. Bouts of short wave energy will
eject out across the Rockies and into the Plains and eventually
the Mississippi Valley. This will bring another period of
unsettled weather across the Ohio and Tennessee valleys from
Sunday through Tuesday.

Strong surface high pressure will build in across the Great Lakes
and Ohio Valley regions Friday night into Saturday. Clearing
skies will allow for lows in the teens across eastern Kentucky by
Saturday morning. The high will quickly shift towards the western
Atlantic by Sunday, with an inverted surface trough establishing
itself across the Ohio and Tennessee valleys. Mainly bouts of rain
will be seen from Sunday afternoon through Monday, with likely to
categorical PoPs reasonable. A deeper low pressure system will
then develop across the Plains and move northeast into the Great
Lakes Tuesday, bringing a stout cold front across eastern
Kentucky. Drier weather will return for Wednesday as high pressure
builds in from the west and northwest.

For temperatures, below normal readings will start out across the
area, before modifying to above normal through early next week.
Near normal values will return behind the cold front by the
middle of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
ISSUED AT 1226 AM EST THU FEB 7 2019

The warm front that has been sparking showers and even a few
storms since yesterday morning, is now laid out across more of
the western portion of the area as a large amount of moisture
continues to stream northeastward through eastern Kentucky. This
set up will continue to bring a prolonged round of rainfall to the
region as CIGs will drop down to IFR or worse at times. Some
instances of VIS dropping to IFR is possible as well in the
heavier rainfall. This will persist across the area through
Thursday morning before conditions slowly improve tomorrow with
some MVFR CIGs possible by tomorrow afternoon. Based on current
trends, there will also likely be lulls in the rain that allow for
MVFR or even VFR conditions to occur at some of the TAF sites for
brief periods overnight. Winds will be light through tonight but
will be on the increase tomorrow afternoon with some gusts up to
25 knots.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch until noon EST today for KYZ044-050>052-058>060-068-
069-079-080-083>088-104-106>120.

&&

SHORT TERM...AR
LONG TERM...GEOGERIAN
AVIATION...AR
Hazardous weather outlook, Feb 7, 4:07 AM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
407 AM EST Thu Feb 7 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
407 AM EST Thu Feb 7 2019

...FLOOD WATCH IN EFFECT UNTIL NOON EST TODAY...

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

A few thunderstorms will be possible this morning along with
locally heavy rainfall that could lead to flooding.

Locally heavy rainfall will again be possible tonight as a cold
front, and a line of rain showers, which could be intense at
times, move across the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any incidents of flooding or excessive
rainfall.

AR/GEOGERIAN

In the hours before

Special weather statement, Feb 7, 5:03 AM EST, 43 minutes before
Special Weather Statement
National Weather Service JACKSON KY
503 AM EST THU FEB 7 2019

KYZ068-069-079-080-071045-
Jackson-Rockcastle-Laurel-Pulaski-
503 AM EST THU FEB 7 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LAUREL...
PULASKI...SOUTHERN JACKSON AND ROCKCASTLE COUNTIES...

At 502 AM EST, radar indicated strong thunderstorms were located
along a line extending from 6 miles east of Liberty to 7 miles south
of Columbia. Movement was east at 65 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Somerset, Mount Vernon, McKee, Science Hill, Burnside, Cains Store,
Donaro, Bummer, Renfro Valley, Disputanta and Pine Hill.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3712 8490 3736 8456 3733 8451 3734 8450
      3748 8444 3747 8438 3750 8436 3745 8385
      3697 8456 3697 8467 3698 8470 3697 8473
      3697 8478 3701 8486 3705 8491
TIME...MOT...LOC 1002Z 267DEG 57KT 3731 8482 3700 8533

GEOGERIAN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 12:43 AM ESTAreal Flood AdvisoryJKLBell, Knox, McCreary, Wayne, Whitley3 hr
Feb 7, 5:03 AM ESTSpecial Weather StatementJKLJackson, Pulaski, Rockcastle42 min
Feb 7, 6:11 AM ESTSpecial Weather StatementJKLBreathitt, Clay, Knox34 min
Feb 7, 6:44 AM ESTSpecial Weather StatementJKLKnott, Leslie, Perry31 min
Feb 7, 3:50 PM ESTRiver Flood AdvisoryJKLKnox43 hr
Feb 7, 3:50 PM ESTRiver Flood AdvisoryJKLWhitley8 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.